Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 197, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 4:25 PM CDT for 4 counties in Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 4:25 PM CDT (21:25 UTC)
- Expired
- Oct 14, 2017, 5:11 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, MO, Linn County, MO, Macon County, MO, Sullivan County, MO
The radar
The Pleasant Hill radar (KEAX), 196 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 4:36 PM CDT | TSTM WND DMG | Millard, MO | POWER LINES DOWN AND ROOF BLOWN OFF HOME IN MILLARD. |
| Oct 14, 4:36 PM CDT | TSTM WND DMG | Millard, MO | POWER LINES DOWN IN MILLARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
295
WUUS53 KEAX 142125
SVREAX
MOC001-115-121-211-142230-
/O.NEW.KEAX.SV.W.0197.171014T2125Z-171014T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
425 PM CDT SAT OCT 14 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Adair County in northeastern Missouri...
Northeastern Linn County in north central Missouri...
Southeastern Sullivan County in north central Missouri...
Northern Macon County in north central Missouri...
* Until 530 PM CDT
* At 424 PM CDT, a severe thunderstorm was located 10 miles northwest
of Bucklin, or 11 miles northeast of Brookfield, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kirksville, La Plata, Brashear, Gibbs, Millard, Elmer, South
Gifford, Kirksville Regional, New Boston and Winigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 9305 4005 9301 4035 9242 4035 9235
3995 9235 3995 9229
TIME...MOT...LOC 2124Z 239DEG 40KT 3993 9297
HAIL...1.00IN
WIND...60MPH
$$
CDB4 follow-up statements
603
WWUS53 KEAX 142135
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
435 PM CDT SAT OCT 14 2017
MOC115-211-142144-
/O.CAN.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Linn MO-Sullivan MO-
435 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINN AND
SOUTHEASTERN SULLIVAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3989 9285 4013 9285 4035 9242 4035 9235
3995 9235 3995 9229
TIME...MOT...LOC 2134Z 239DEG 43KT 4000 9281
$$
MOC001-121-142230-
/O.CON.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
435 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR ADAIR AND NORTHERN MACON COUNTIES...
At 434 PM CDT, a severe thunderstorm was located 15 miles north of
Bucklin, or 17 miles west of La Plata, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kirksville, La Plata, Brashear, Gibbs, Millard, Elmer, South Gifford
and Kirksville Regional.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3989 9285 4013 9285 4035 9242 4035 9235
3995 9235 3995 9229
TIME...MOT...LOC 2134Z 239DEG 43KT 4000 9281
HAIL...1.00IN
WIND...60MPH
$$
CDB973
WWUS53 KEAX 142149
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
449 PM CDT SAT OCT 14 2017
MOC001-121-142230-
/O.CON.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
449 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN ADAIR AND NORTHERN MACON COUNTIES...
At 448 PM CDT, a severe thunderstorm was located 7 miles south of
Kirksville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kirksville, La Plata, Brashear, Gibbs, Millard, Elmer, South Gifford
and Kirksville Regional.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 9275 4023 9264 4035 9242 4035 9235
3995 9235 3995 9229
TIME...MOT...LOC 2148Z 239DEG 40KT 4008 9263
HAIL...<.75IN
WIND...60MPH
$$
CDB218
WWUS53 KEAX 142158
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT SAT OCT 14 2017
MOC001-121-142230-
/O.CON.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
458 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN ADAIR AND NORTHEASTERN MACON COUNTIES...
At 457 PM CDT, a severe thunderstorm was located over La Plata,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement reported power lines down in Millard.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Plata, Brashear, Gibbs, Millard and Kirksville Regional.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 9261 4012 9256 4025 9235 3996 9235
3995 9229
TIME...MOT...LOC 2157Z 239DEG 42KT 4006 9251
HAIL...<.75IN
WIND...60MPH
$$
CDB308
WWUS53 KEAX 142211
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
511 PM CDT SAT OCT 14 2017
MOC001-121-142220-
/O.CAN.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
511 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR AND
NORTHEASTERN MACON COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for north central
and northeastern Missouri.
LAT...LON 3994 9261 4012 9256 4025 9235 3996 9235
3995 9229
TIME...MOT...LOC 2209Z 239DEG 40KT 4014 9234
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:19 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 14, 3:19 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 319 PM CDT Sat Oct 14 2017 .Discussion... Issued at 318 PM CDT SAT OCT 14 2017 Analysis and short range guidance continue to paint an ominous couple of hours this afternoon and early this evening. A strong upper shortwave trough is moving through the Rockies currently. Strong mid to upper level flow ahead of this wave is helping to produce 0-6km shear of 50 to 60 kts, mainly north of the surface front. But this strong shear is expected to overspread the region this evening. At the surface, the front is draped from central KS through NW MO and southern IA. Ongoing convection in northern KS/MO, aided by the LLJ, has helped to keep that area clouded and more stable. But south of the cloud cover, temperatures are in the 80s with dewpoints in the upper 60s and lower 70s. This highly anomalous warm and moist environment is already yielding 1500 to 2500 J/kg SBCAPE. Forecast soundings show this to be capped still so it will take the forcing of the front, which is very strong, to help force the convection later this afternoon. Models forecast the front to be moving into the northwestern portion of the forecast area this afternoon and advance quickly southeastward as the forcing from the upper wave encroaches upon the area. Convection is likely to develop over central KS, along/ahead of the front and then quickly track eastward into what should be a very favorable environment for severe thunderstorms with CAPE in the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with winds veered to the south-southwest, helicity values are in the 200 to 250 m^2/s^2 range and may even be higher. Forecast hodographs show strong curvature in the 0-3 km range with much of this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to east favors mesovortex generation within any QLCS. Given the strong shear, moderate instability and high helicity, tornadoes look very possible from east central KS through central and perhaps to northeastern MO. This would be in initial supercell stages and also after the storms form into a QLCS. Also, given the strong winds throughout the atmosphere, damaging winds look likely. Additionally, with supercells or supercells within a line, large will be possible. The front that will force all of this activity should quickly move through the forecast area. Have sped up the exit of the precipitation tonight to match short-range model trends. Also, winds will increase quite a bit in the wake of the front. Have increased winds to the 20 to 30 mph range with higher gusts. For now, I don't anticipate wind advisory level winds, but there could be a few wind gusts of 40 mph given the strong downward momentum behind the front. Winds should decrease by sunrise as the area of potential vorticity shifts eastward. But it will still be windy with temperatures struggling to reach 60 degrees across the area. The rest of the forecast looks dry with temperatures climbing into the low to middle 70s, which is about 5 degrees above normal for this time of year. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT OCT 14 2017 Main aviation issue is the area of rain and storms moving into northeastern KS and northwestern MO currently. In pockets of heavier rain there will be temporary visibility reductions. Otherwise, it looks like the main line of storms will move through the terminals from about 23Z to 02Z time frame. In the wake of the storms, with the passage of the cold front, winds will shift to the northwest and increase with 20kt sustained winds likely, and possibly stronger. Wind gusts of 30+ kts also look likely through overnight hours. MVFR stratus behind the front should move out after sunrise with brisk northwesterly winds decreasing through the reminder of the late morning hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...CDB Aviation...CDB
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 456 AM CDT Sat Oct 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 456 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A chance of thunderstorms will be possible this morning generally north of the Interstate 70 corridor. Additional thunderstorms will develop this afternoon and evening along a cold front, and spread across the outlook area. Severe weather will be possible, with damaging wind gusts the greatest hazard, along with some potential for large hail and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Special weather statement, Oct 14, 4:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
408 PM CDT SAT OCT 14 2017
KSZ103>105-MOZ028-037-142200-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-
408 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHERN
LEAVENWORTH...NORTHERN JOHNSON...SOUTHEASTERN PLATTE AND WEST CENTRAL
JACKSON COUNTIES UNTIL 500 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Raytown, Prairie Village, Lansing, Merriam, Mission, Bonner Springs,
De Soto, Parkville, Tonganoxie, Basehor, Edwardsville, North Kansas
City, Fairway and Mission Hills.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 9.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 4.
Interstate 35 in Kansas between mile markers 225 and 235.
Interstate 29 between mile markers 3 and 16.
Interstate 635 between mile markers 0 and 12.
Interstate 435 between mile markers 3 and 30, between mile markers
32 and 39, and between mile markers 61 and 67.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3912 9518 3939 9465 3930 9460 3914 9459
3911 9461 3915 9452 3900 9444 3892 9506
3899 9507 3898 9509 3896 9508 3898 9516
3896 9517 3897 9519
TIME...MOT...LOC 2108Z 247DEG 25KT 3901 9517
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:42 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 48 min |
| Oct 14, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray | 46 min |
| Oct 14, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 46 min |
| Oct 14, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 37 min |
| Oct 14, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 42 min |
| Oct 14, 6:05 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 30 min |
| Oct 14, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Jackson, Lafayette, Ray | 31 min |
| Oct 14, 6:35 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette | 25 min |
| Oct 14, 6:59 PM CDT | Special Weather Statement | EAX | Cass | 31 min |
| Oct 14, 6:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.